MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-25
Medical Device Problem Codes Collapse (1099); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that a pipeline failed to open in the middle section.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery with a max diameter of 4.1mm and a 3.1mm neck diameter.The landing zone was 3.8mm distally and 4.4mm proximally.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of 7.3mm.Dapt (dual antiplatelet treatment) was administered.The pru level was in normal range.The angiographic result post procedure showed normal health.It was reported that when treating an aneurysm of right internal carotid artery ophthalmic artery segment, the femoral artery was punctured, and a kandelai long sheath successfully reached the internal carotid artery c1 segment.A navien successfully reached the cavernous sinus posterior curve, and an echelon10 successfully reached the aneurysm under sychro guidance.A phenom reached the right middle cerebral artery m1 under sychro guidance.A ped shield-4.5-25 stent was selected according to 3d, routine operation and hydration were performed, and it was successfully delivered to m1 segment.Pushed against the guidewire, withdrew phenom27, the tip end of ped shield was fully exposed, and stent tip end was successfully opened.The middle section of stent was deployed continuously, but in subsequent operations, the middle section of stent was not opened smoothly, and a relatively serious flattening occurred.Deployed longer stent distance, pushed and pulled, swung, overall tension increased and decreased, repeated adjustment operations were done, but it still could not be opened smoothly.The operator retrieved to deploy it for a second attempt, but still could not solve the problem, so the whole system had to be removed from the body.The system was replaced with a surpass evolve stent from another manufacturer and the above operations were repeated.Finally, the stent was successfully opened and the operation was successfully completed.The pipeline was not positioned in a bend when it failed to open.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.The pipeline was used for an indication that is approved (on-label).The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a 6f terumo puncture sheath, kangdelai long sheath 90cm, navien 6f 115cm guide catheter, phenom 27 microcatheter, echelon microcatheter, syncro 0.014 guidewire, prime-4-10-3d and prime-2-4-3d coils.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the it was unknown if there was any issue with the phenom catheter.It couldn't be distinguished with the naked eye if there was a problem, so it was unknown whether the inner wall was damaged.It was suspected that the failure to open was due to the tortuosity of the blood vessels and problems with the stent itself.
 
Additional Manufacturer Narrative
H3: product analysis # (b)(4): equipment used: video inspection system (m-85519), camera (panasonic lumix dmc-zs5); ruler (m-83361).Drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F.As found condition: the pipeline flex shield was returned stuck inside the phenom 27 catheter, bio-hazard bag, and shipping box.Damage location details: the tip coil appeared to be stretched.The distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid's distal and proximal ends were not opened and frayed.The middle of the braid were found opened with no damage.No defects were found with the distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 2.9cm to 10.0cm from the distal tip.No other anomalies were observed.Testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.Conclusion: based on the returned devices, the customer report of "failure to open at the middle" was not confirmed as the middle of the braid was found opened with no damage.However, the braid's distal and proximal ends were not opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, damaged braid and user deploying the braid in the vessel bend.The customer reported that vessel tortuosity was moderate and the braid was not position in the vessel bend, ruling out the vessel tortuosity and user deploying the braid in the vessel bend as potential causes.The damaged braid may have contributed to the failure to open.The braid can become damaged due to over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Additionally, the pipeline flex shield was returned stuck inside the phenom 27 catheter.The pipeline flex shield and catheter were damaged.From the damages seen on the catheter (accordioning), braid (fraying), tip coil (stretching), and hypotube (stretching), it appears there was a high force used.These damages may have occurred when the customer attempted to advance/retrieve the pipeline flex shield through the catheter against resistance.However, the cause of resistanc e could not be determined.Possible resistance cause includes lack of continuous flush with heparinized saline during the procedure.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20622631
Report Number2029214-2024-02079
Device Sequence Number7452795
Product Code OUT
UDI-Device Identifier00763000284558
UDI-Public00763000284558
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-450-25
Device Catalogue NumberPED2-450-25
Device Lot NumberB678498
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2024
Supplement Date Received by Manufacturer11/07/2024
12/17/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date12/03/2024
01/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexFemale
Patient Weight54 KG